Journal of Symbolic Logic

The pointwise ergodic theorem in subsystems of second-order arithmetic

Ksenija Simic

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The pointwise ergodic theorem is nonconstructive. In this paper, we examine origins of this non-constructivity, and determine the logical strength of the theorem and of the auxiliary statements used to prove it. We discuss properties of integrable functions and of measure preserving transformations and give three proofs of the theorem, though mostly focusing on the one derived from the mean ergodic theorem. All the proofs can be carried out in ACA₀; moreover, the pointwise ergodic theorem is equivalent to (ACA) over the base theory RCA₀.

Article information

J. Symbolic Logic, Volume 72, Issue 1 (2007), 45-66.

First available in Project Euclid: 23 March 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Simic, Ksenija. The pointwise ergodic theorem in subsystems of second-order arithmetic. J. Symbolic Logic 72 (2007), no. 1, 45--66. doi:10.2178/jsl/1174668383.

Export citation